Alert archive / Oregon / Wind Advisories in 2010

Wind Advisory 6, NWS Medford, OR

January 18, 2010Jackson County, Oregon

NWS Medford, OR issued this wind advisory at Jan 18, 2010, 7:19 PM PST for Jackson County, Oregon. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2010, 7:19 PM PST (03:19 UTC)
Expired
Jan 19, 2010, 12:00 AM PST
In force
5 hr
Issued by
NWS Medford, OR

County Jackson County, OR

The radar

The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WWUS76 KMFR 190319
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
719 PM PST MON JAN 18 2010

...ANOTHER ROUND OF WIND AND RAIN TONIGHT THROUGH TUESDAY...

.THE NEXT IN A SERIES OF STORMS WILL MOVE ACROSS THE REGION THIS
EVENING WITH STRONG WINDS AT THE COAST. WINDS WILL ALSO BE GUSTY
IN THE ROGUE VALLEY.

ORZ021-022-191130-
/O.CON.KMFR.HW.W.0014.000000T0000Z-100119T1400Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
719 PM PST MON JAN 18 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY. 

* WINDS WILL PERSIST THROUGH TONIGHT.

* SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. 
  WINDS WILL BE HIGHER ON THE HEADLANDS AND CAPES. 

* WITH EACH ROUND OF STRONG WINDS AND HEAVY RAINS THE CHANCE OF 
  TREES AND POWER LINES TOPPLING INCREASES AS SOILS BECOME 
  SATURATED AND TREES RECEIVE MORE DAMAGE. THE POSSIBILITY OF 
  SLIDES AND SLUMPS OF ROADS ALSO INCREASES AS WINDS INJECT RAIN 
  INTO UNSHELTERED SOILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A
HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED
WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN
LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE IMPACTED... ESPECIALLY
FOR HIGH-PROFILE VEHICLES.

&&

$$

ORZ026-190800-
/O.NEW.KMFR.WI.Y.0006.100119T0319Z-100119T0800Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
719 PM PST MON JAN 18 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

* GUSTY WINDS WILL CONTINUE THROUGH TONIGHT.

* SOUTHEAST WINDS 25 TO 30 MPH WILL CONTINUE IN THE ROGUE VALLEY.

* OCCASIONAL GUSTS TO 40 MPH ARE POSSIBLE IN THE SURROUNDING
  HILLS.

* INTERSTATE 5 FROM ASHLAND TO BLACKWELL HILL WILL BE IMPACTED
  WITH LIGHTER WINDS WEST OF BLACKWELL HILL TO ROGUE RIVER.

* WINDS ARE EXPECTED TO DECREASE TO AROUND 20 MPH AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

FB/RH
1 follow-up statement
278 
WWUS76 KMFR 190805
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1205 AM PST TUE JAN 19 2010

ORZ026-190915-
/O.EXP.KMFR.WI.Y.0006.000000T0000Z-100119T0800Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
1205 AM PST TUE JAN 19 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTH TO SOUTHEAST WINDS WILL REMAIN GUSTY ACROSS THE AREA THROUGH
THE EARLY MORNING HOURS...BUT SPEED ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA.

$$

ORZ021-022-191400-
/O.CON.KMFR.HW.W.0014.000000T0000Z-100119T1400Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
1205 AM PST TUE JAN 19 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING. 

* WINDS WILL DECREASE THROUGH THE REMAINDER OF THE NIGHT.

* SOUTH WINDS OF 25 TO 40 MPH WITH POSSIBLE GUSTS TO 60 MPH ARE
  EXPECTED. WINDS WILL BE HIGHEST ON THE HEADLANDS AND CAPES.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A
HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED
WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN
LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE IMPACTED... ESPECIALLY
FOR HIGH-PROFILE VEHICLES.

&&

$$

MTS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 18, 1:05 PM PST, 6 hours 14 minutes earlier.

Area forecast discussion, Jan 18, 1:05 PM PST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
105 PM PST MON JAN 18 2010

CORRECTED LAST SENTENCE IN THIRD PARAGRAPH REGARDING WATCHES FOR
WEDNESDAY.

.DISCUSSION...18/12Z NAM/GFS IN.

THE HEMISPHERIC ANALYSIS STILL SHOWS THE LOADED GUN PATTERN THIS
AFTERNOON WITH STRONG ZONAL FLOW BETWEEN 30N AND 40N FROM JUST EAST
OF JAPAN ALL THE WAY TO 130W. FROM THERE THE FLOW ALOFT TURNS TO
THE NORTHEAST. SO...SHORT WAVES EMBEDDED IN THE FLOW WILL CONTINUE
TO RACE ACROSS THE PACIFIC THEN MOVE NORTHEAST INTO THE WEST
COAST.

THE FIRST OF THESE SYSTEMS MOVED THROUGH YESTERDAY AND BROUGHT
HIGH WINDS TO THE COAST AS IT TRACKED NORTH ALONG 130W. A SIMILAR
SYSTEM IS NOW NEAR 40N 130W AND IT WILL FOLLOW THE SAME ROUTE
TODAY. WINDS HAVE NOT PICKED UP ALONG THE COAST YET...BUT THEY
SHOULD SOON.

THE NEXT SYSTEM IN THIS PARADE WILL MOVE IN WEDNESDAY AFTERNOON AS
A LONG WAVE TROUGH DIGS OFFSHORE. DUE TO THE ENCROACHING TROUGH...
THIS ONE WILL BE A BIT STRONGER AND WILL TRACK CLOSER TO THE
COAST...SO AS FAR AS WINDS OVER LAND THIS ONE WILL BE THE
STRONGEST IN THE STRING. COULD GET A GUST OVER 100 MPH AT CAPE
BLANCO FROM THIS ONE. THIS STORM WILL PEAK OVER THE CWA WEDNESDAY
NIGHT. THE GFS AND NAM SOLUTIONS HAVE THE SAME TRAJECTORY BUT
DIFFERENT TIMING. THE ECMWF HAS A WEAKER SYSTEM. DON'T HAVE ENOUGH
CONFIDENCE TO PUT A WATCH FOR WEDNESDAY...SO WILL HOLD OFF FOR NOW.

THE OFFSHORE LONG WAVE TROUGH WILL MOVE ONSHORE THURSDAY NIGHT FOR
ANOTHER ROUND OF PRECIPITATION...MOSTLY IN CALIFORNIA. A RIDGE
WILL THEN BUILD IN FRIDAY NIGHT...THEN BREAK TO THE EAST OF THE
CWA EARLY SUNDAY. ANOTHER SYSTEM WILL MOVE IN RIGHT BEHIND IT ON
SUNDAY. THE HITS JUST KEEP ON COMING...

&&

.AVIATION...SISKIYOU COUNTY AND THE SISKIYOU RANGE...IFR CIGS/VSBYS
IN SNOW WITH HIGHER TERRAIN OBSCURED PERSISTING THROUGH TUESDAY.
ELSEWHERE...VFR WITH AREAS OF MVFR CIGS/VSBYS WITH HIGHER TERRAIN
OBSCURED...MOSTLY FROM THE CASCADES WEST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 6 AM PST TUESDAY FOR ORZ021-ORZ022.
     HIGH SURF ADVISORY UNTIL 10 PM PST TUESDAY FOR ORZ021-ORZ022.

CA...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ081.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY
        EVENING FOR CAZ080-CAZ082-CAZ083.
     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR
        CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM
        PST THIS AFTERNOON FOR PZZ356.
     GALE WARNING UNTIL 4 PM PST TUESDAY FOR PZZ350-PZZ356.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR PZZ350-
        PZZ356-PZZ370-PZZ376.
     GALE WARNING UNTIL 4 PM PST TUESDAY FOR PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM PST THIS AFTERNOON
FOR
        PZZ350.

15/16/05
Hazardous weather outlook, Jan 18, 4:17 PM PST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
417 PM PST MON JAN 18 2010

ORZ021-022-191600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT. A HIGH
SURF ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. SEE MESSAGES FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 AM PST TUESDAY. THE
HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-191600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING.
PLEASE SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-191600-
SOUTH CENTRAL SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR ELEVATIONS ABOVE 4000 FEET. PLEASE SEE WINTER WEATHER MESSAGE
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY FOR ELEVATIONS
ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-191600-
WESTERN SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED EARLY TONIGHT. A WINTER STORM
WARNING IS IN EFFECT BEGINNING LATE TONIGHT AT 4 AM PST FOR
ELEVATIONS ABOVE 3500 FEET. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 3500 FEET WILL
REMAIN IN EFFECT THROUGH 10 PM PST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 18, 3:45 PM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
345 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       5 N WEED                41.50N 122.37W
01/18/2010  M1.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

            AMOUNT IS SINCE 8 AM PST...ABOUT AN 8-HOUR TOTAL.

&&

SPILDE
Local storm report, Jan 18, 3:50 PM PST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
350 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HEAVY SNOW       4 SW WEED               41.37N 122.42W
01/18/2010  M5.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            ELEVATION 4000 FEET. AMOUNT IS SINCE NOON PST. SNOW DEPTH
            7.5 INCHES.

&&

SPILDE
Local storm report, Jan 18, 4:43 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
443 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       ESE MOUNT SHASTA        41.32N 122.31W
01/18/2010  M2.75 INCH       SISKIYOU           CA   TRAINED SPOTTER

            RAIN AMOUNT IS SINCE SUNDAY MORNING. RAIN CHANGED TO SNOW
            AT ELEVATION 3700 FEET WITH ABOUT 0.5 OF AN INCH
            ACCUMULATION IN THE LAST HOUR. STILL SNOWING HARD.

&&

SPILDE
Local storm report, Jan 18, 5:11 PM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
511 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY SNOW       3 S MCCLOUD             41.22N 122.14W
01/18/2010  M2.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            24 HRS SNOW FALL ENDING AT 430 PM. WATER EQUIVALENT IS
            2.7 INCHES.

&&

BUNNAG
Local storm report, Jan 18, 6:40 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
640 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     NON-TSTM WND GST 1 SE BROOKINGS          42.05N 124.28W
01/18/2010  M60 MPH          CURRY              OR   TRAINED SPOTTER

&&

HOLTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:06 PM PSTStorm WarningMFR20 hr
Jan 19, 2:59 AM PSTHigh Surf WarningMFRCoos, Curry, Douglas31 hr
Jan 19, 3:37 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas25 hr
Jan 19, 3:37 AM PSTWind AdvisoryMFRCurry, Jackson, Josephine11 hr
Jan 19, 2:52 PM PSTWind AdvisoryMFRCurry, Jackson, Josephine26 hr
Jan 19, 3:08 PM PSTGale WarningMFR46 hr
Jan 19, 3:08 PM PSTSmall Craft Advisory for WindsMFR6 hr
Jan 19, 3:08 PM PSTSmall Craft Advisory for WindsMFR25 hr
Jan 19, 3:08 PM PSTStorm WatchMFR12 hr

Nearby

Wind Advisories in Oregon, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.